March  2013, 33(3): 1137-1155. doi: 10.3934/dcds.2013.33.1137

Instability of the periodic hip-hop orbit in the $2N$-body problem with equal masses

1. 

Department of Mathematics, Queen's University, Kingston, Ontario K7L 4V1, Canada

2. 

Faculty of Science, University of Ontario Institute of Technology, Oshawa, Ontario L1H 7K4, Canada, Canada

Received  April 2011 Revised  March 2012 Published  October 2012

The hip-hop orbit is an interesting symmetric periodic family of orbits whereby the global existence methods of variational analysis applied to the N-body problem result in a collision free solution of (1). Perturbation techniques have been applied to study families of hip-hop like orbits bifurcating from a uniformly rotating planar 2N-gon [4] with equal masses, or a uniformly rotating planar 2N+1 body relative equilibrium with a large central mass [18]. We study the question of stability or instability for symmetric periodic solutions of the equal mass $2N$-body problem without perturbation methods. The hip-hop family is a family of $\mathbb{Z}_2$-symmetric action minimizing solutions, investigated by [7,23], and is shown to be generically hyperbolic on its reduced energy-momentum surface. We employ techniques from symplectic geometry and specifically a variant of the Maslov index for curves of Lagrangian subspaces along the minimizing hip-hop orbit to develop conditions which preclude the existence of eigenvalues of the monodromy matrix on the unit circle.
Citation: Mark Lewis, Daniel Offin, Pietro-Luciano Buono, Mitchell Kovacic. Instability of the periodic hip-hop orbit in the $2N$-body problem with equal masses. Discrete and Continuous Dynamical Systems, 2013, 33 (3) : 1137-1155. doi: 10.3934/dcds.2013.33.1137
References:
[1]

V. I. Arnol'd, Characteristic class entering in quantization conditions, Funct. Anal. Appl., 1 (1967), 1-14. doi: 10.1007/BF01075861.

[2]

V. I. Arnol'd, "Dynamical Systems III," Encyclopaedia Math. Sci., 3, Springer-Verlag, Berlin, 1988.

[3]

V. I. Arnol'd, Sturm theorems and symplectic geometry, Funct. Anal. Appl., 19 (1985), 251-259.

[4]

E. Barrabés, J. M. Cors, C. Pinyol and J. Soler, Hip-hop solutions of the 2N-body problem, Celest. Mech. Dynam. Astron., 95 (2006), 55-66. doi: 10.1007/s10569-006-9016-y.

[5]

P. L. Buono, M. Kovacic, M. Lewis and D. Offin, Symmetry-breaking bifurcations of the hip-hop orbit,, in preparation., (). 

[6]

A. Chenciner and R. Montgomery, On a remarkable periodic orbit of the three body problem in the case of equal masses, Ann. Math., 152 (2000), 881-901. doi: 10.2307/2661357.

[7]

A. Chenciner and A. Venturelli, Minima de l'intégrale d'action du problème Newtonien de 4 corps de masses égales dans $\mathbbR^3$: orbites 'hip-hop', Celest. Mech. Dynam. Astron., 77 (2000), 139-152. doi: 10.1023/A:1008381001328.

[8]

G. F. Dell'Antonio, Variational calculus and stability of periodic solutions of a class of Hamiltonian systems, Reviews in Math. Physics, 6 (1994), 1187-1232. doi: 10.1142/S0129055X94000432.

[9]

J. J. Duistermaat, On the morse index in variational calculus, Adv. Math., 21 (1976) 173-195. doi: 10.1016/0001-8708(76)90074-8.

[10]

I. Ekeland, "Convexity Methods in Hamiltonian Systems," Springer-Verlag, New York, 1991.

[11]

D. Ferrario and S. Terracini, On the existence of collisionless equivariant minimizers for the classical $n$-body problem, Inv. Math., 155 (2004), 305-362. doi: 10.1007/s00222-003-0322-7.

[12]

W. B. Gordon, A minimizing property of Keplerian orbits, Amer. J. Math., 99 (1970), 961-971. doi: 10.2307/2373993.

[13]

X. Hu and S. Sun, Index and stability of symmetric periodic orbits in Hamiltonian systems with application to figure-eight orbit, Comm. Math. Phys., 290 (2009), 737-777. doi: 10.1007/s00220-009-0860-y.

[14]

J. Marsden, "Lectures on Mechanics," Springer-Verlag, New York, 1991.

[15]

C. Marchal, How the method of minimization of action avoids singularities, Celest. Mech. Dynam. Astron., 83 (2002), 325-353. doi: 10.1023/A:1020128408706.

[16]

V. P. Maslov, "Theory of Perturbations and Asymptotic Methods," (Russian), MGU, Moscow, 1965.

[17]

K. R. Meyer, Hamiltonian systems with a discrete symmetry, J. Diff. Eqns., 41 (1981), 228-238. doi: 10.1016/0022-0396(81)90059-0.

[18]

K. R. Meyer and D. S. Schmidt, Librations of central configurations and braided Saturn rings, Celest. Mech. Dynam. Astron., 55 (1993), 289-303. doi: 10.1007/BF00692516.

[19]

D. C. Offin, Hyperbolic minimizing geodesics, Trans. Amer. Math. Soc., 352 (2000), 3323-3338. doi: 10.1090/S0002-9947-00-02483-1.

[20]

D. C. Offin and H. Cabral, Hyperbolicity for symmetric periodic orbits in the isosceles three body problem, Discrete Contin. Dyn. Syst. Ser. S, 2 (2009), 379-392. doi: 10.3934/dcdss.2009.2.379.

[21]

G. E. Roberts, Linear stability analysis of the figure-eight orbit in the three-body problem, Ergod. Th. & Dynam. Sys., 27 (2007), 1947-1963.

[22]

C. Simó, Dynamical properties of the figure eight solution of the three body problem, Contemp. Math., 292 (2002), 209-228. doi: 10.1090/conm/292/04926.

[23]

S. Terracini and A. Venturelli, Symmetric trajectories for the 2N-body problem with equal masses, Arch. Rational. Mech. Anal., 184 (2007), 465-493. doi: 10.1007/s00205-006-0030-8.

show all references

References:
[1]

V. I. Arnol'd, Characteristic class entering in quantization conditions, Funct. Anal. Appl., 1 (1967), 1-14. doi: 10.1007/BF01075861.

[2]

V. I. Arnol'd, "Dynamical Systems III," Encyclopaedia Math. Sci., 3, Springer-Verlag, Berlin, 1988.

[3]

V. I. Arnol'd, Sturm theorems and symplectic geometry, Funct. Anal. Appl., 19 (1985), 251-259.

[4]

E. Barrabés, J. M. Cors, C. Pinyol and J. Soler, Hip-hop solutions of the 2N-body problem, Celest. Mech. Dynam. Astron., 95 (2006), 55-66. doi: 10.1007/s10569-006-9016-y.

[5]

P. L. Buono, M. Kovacic, M. Lewis and D. Offin, Symmetry-breaking bifurcations of the hip-hop orbit,, in preparation., (). 

[6]

A. Chenciner and R. Montgomery, On a remarkable periodic orbit of the three body problem in the case of equal masses, Ann. Math., 152 (2000), 881-901. doi: 10.2307/2661357.

[7]

A. Chenciner and A. Venturelli, Minima de l'intégrale d'action du problème Newtonien de 4 corps de masses égales dans $\mathbbR^3$: orbites 'hip-hop', Celest. Mech. Dynam. Astron., 77 (2000), 139-152. doi: 10.1023/A:1008381001328.

[8]

G. F. Dell'Antonio, Variational calculus and stability of periodic solutions of a class of Hamiltonian systems, Reviews in Math. Physics, 6 (1994), 1187-1232. doi: 10.1142/S0129055X94000432.

[9]

J. J. Duistermaat, On the morse index in variational calculus, Adv. Math., 21 (1976) 173-195. doi: 10.1016/0001-8708(76)90074-8.

[10]

I. Ekeland, "Convexity Methods in Hamiltonian Systems," Springer-Verlag, New York, 1991.

[11]

D. Ferrario and S. Terracini, On the existence of collisionless equivariant minimizers for the classical $n$-body problem, Inv. Math., 155 (2004), 305-362. doi: 10.1007/s00222-003-0322-7.

[12]

W. B. Gordon, A minimizing property of Keplerian orbits, Amer. J. Math., 99 (1970), 961-971. doi: 10.2307/2373993.

[13]

X. Hu and S. Sun, Index and stability of symmetric periodic orbits in Hamiltonian systems with application to figure-eight orbit, Comm. Math. Phys., 290 (2009), 737-777. doi: 10.1007/s00220-009-0860-y.

[14]

J. Marsden, "Lectures on Mechanics," Springer-Verlag, New York, 1991.

[15]

C. Marchal, How the method of minimization of action avoids singularities, Celest. Mech. Dynam. Astron., 83 (2002), 325-353. doi: 10.1023/A:1020128408706.

[16]

V. P. Maslov, "Theory of Perturbations and Asymptotic Methods," (Russian), MGU, Moscow, 1965.

[17]

K. R. Meyer, Hamiltonian systems with a discrete symmetry, J. Diff. Eqns., 41 (1981), 228-238. doi: 10.1016/0022-0396(81)90059-0.

[18]

K. R. Meyer and D. S. Schmidt, Librations of central configurations and braided Saturn rings, Celest. Mech. Dynam. Astron., 55 (1993), 289-303. doi: 10.1007/BF00692516.

[19]

D. C. Offin, Hyperbolic minimizing geodesics, Trans. Amer. Math. Soc., 352 (2000), 3323-3338. doi: 10.1090/S0002-9947-00-02483-1.

[20]

D. C. Offin and H. Cabral, Hyperbolicity for symmetric periodic orbits in the isosceles three body problem, Discrete Contin. Dyn. Syst. Ser. S, 2 (2009), 379-392. doi: 10.3934/dcdss.2009.2.379.

[21]

G. E. Roberts, Linear stability analysis of the figure-eight orbit in the three-body problem, Ergod. Th. & Dynam. Sys., 27 (2007), 1947-1963.

[22]

C. Simó, Dynamical properties of the figure eight solution of the three body problem, Contemp. Math., 292 (2002), 209-228. doi: 10.1090/conm/292/04926.

[23]

S. Terracini and A. Venturelli, Symmetric trajectories for the 2N-body problem with equal masses, Arch. Rational. Mech. Anal., 184 (2007), 465-493. doi: 10.1007/s00205-006-0030-8.

[1]

Chjan C. Lim, Joseph Nebus, Syed M. Assad. Monte-Carlo and polyhedron-based simulations I: extremal states of the logarithmic N-body problem on a sphere. Discrete and Continuous Dynamical Systems - B, 2003, 3 (3) : 313-342. doi: 10.3934/dcdsb.2003.3.313

[2]

Bertuel Tangue Ndawa. Infinite lifting of an action of symplectomorphism group on the set of bi-Lagrangian structures. Journal of Geometric Mechanics, 2022  doi: 10.3934/jgm.2022006

[3]

Anna Go??biewska, S?awomir Rybicki. Equivariant Conley index versus degree for equivariant gradient maps. Discrete and Continuous Dynamical Systems - S, 2013, 6 (4) : 985-997. doi: 10.3934/dcdss.2013.6.985

[4]

Martha Alvarez, Joaquin Delgado, Jaume Llibre. On the spatial central configurations of the 5--body problem and their bifurcations. Discrete and Continuous Dynamical Systems - S, 2008, 1 (4) : 505-518. doi: 10.3934/dcdss.2008.1.505

[5]

Brandon Seward. Every action of a nonamenable group is the factor of a small action. Journal of Modern Dynamics, 2014, 8 (2) : 251-270. doi: 10.3934/jmd.2014.8.251

[6]

Daniele Boffi, Franco Brezzi, Michel Fortin. Reduced symmetry elements in linear elasticity. Communications on Pure and Applied Analysis, 2009, 8 (1) : 95-121. doi: 10.3934/cpaa.2009.8.95

[7]

Daniel Wilczak, Piotr Zgliczyński. Topological method for symmetric periodic orbits for maps with a reversing symmetry. Discrete and Continuous Dynamical Systems, 2007, 17 (3) : 629-652. doi: 10.3934/dcds.2007.17.629

[8]

Olof Heden, Fabio Pasticci, Thomas Westerbäck. On the symmetry group of extended perfect binary codes of length $n+1$ and rank $n-\log(n+1)+2$. Advances in Mathematics of Communications, 2012, 6 (2) : 121-130. doi: 10.3934/amc.2012.6.121

[9]

Albert Clop, Daniel Faraco, Alberto Ruiz. Stability of Calderón's inverse conductivity problem in the plane for discontinuous conductivities. Inverse Problems and Imaging, 2010, 4 (1) : 49-91. doi: 10.3934/ipi.2010.4.49

[10]

Nai-Chia Chen. Symmetric periodic orbits in three sub-problems of the $N$-body problem. Discrete and Continuous Dynamical Systems - B, 2014, 19 (6) : 1523-1548. doi: 10.3934/dcdsb.2014.19.1523

[11]

Eduardo S. G. Leandro. On the Dziobek configurations of the restricted $(N+1)$-body problem with equal masses. Discrete and Continuous Dynamical Systems - S, 2008, 1 (4) : 589-595. doi: 10.3934/dcdss.2008.1.589

[12]

Marshall Hampton, Anders Nedergaard Jensen. Finiteness of relative equilibria in the planar generalized $N$-body problem with fixed subconfigurations. Journal of Geometric Mechanics, 2015, 7 (1) : 35-42. doi: 10.3934/jgm.2015.7.35

[13]

Regina Martínez, Carles Simó. On the stability of the Lagrangian homographic solutions in a curved three-body problem on $\mathbb{S}^2$. Discrete and Continuous Dynamical Systems, 2013, 33 (3) : 1157-1175. doi: 10.3934/dcds.2013.33.1157

[14]

Montserrat Corbera, Jaume Llibre. On the existence of bi--pyramidal central configurations of the $n+2$--body problem with an $n$--gon base. Discrete and Continuous Dynamical Systems, 2013, 33 (3) : 1049-1060. doi: 10.3934/dcds.2013.33.1049

[15]

Abimael Bengochea, Manuel Falconi, Ernesto Pérez-Chavela. Horseshoe periodic orbits with one symmetry in the general planar three-body problem. Discrete and Continuous Dynamical Systems, 2013, 33 (3) : 987-1008. doi: 10.3934/dcds.2013.33.987

[16]

Holger R. Dullin, Jürgen Scheurle. Symmetry reduction of the 3-body problem in $ \mathbb{R}^4 $. Journal of Geometric Mechanics, 2020, 12 (3) : 377-394. doi: 10.3934/jgm.2020011

[17]

Alain Chenciner, Jacques Féjoz. The flow of the equal-mass spatial 3-body problem in the neighborhood of the equilateral relative equilibrium. Discrete and Continuous Dynamical Systems - B, 2008, 10 (2&3, September) : 421-438. doi: 10.3934/dcdsb.2008.10.421

[18]

Tiancheng Ouyang, Duokui Yan. Variational properties and linear stabilities of spatial isosceles orbits in the equal-mass three-body problem. Discrete and Continuous Dynamical Systems, 2017, 37 (7) : 3989-4018. doi: 10.3934/dcds.2017169

[19]

Jochen Brüning, Franz W. Kamber, Ken Richardson. The equivariant index theorem for transversally elliptic operators and the basic index theorem for Riemannian foliations. Electronic Research Announcements, 2010, 17: 138-154. doi: 10.3934/era.2010.17.138

[20]

S. A. Krat. On pairs of metrics invariant under a cocompact action of a group. Electronic Research Announcements, 2001, 7: 79-86.

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (291)
  • HTML views (0)
  • Cited by (3)

[Back to Top]